MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH MIS QC T27 POLY DRIVER; SCREWDRIVER

MEDOS INTERNATIONAL SàRL CH MIS QC T27 POLY DRIVER; SCREWDRIVER
Model Number 279704401
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Not Applicable (3189)
Date of Event 01/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, as part of dr.(b)(6) of his revision from (b)(6) 2018 (part 1) he exposed the patient from t10-ilium and as planned revised the previous construct with new rods and expedium single inner screws (removed for posterior release/ coronal deformity, (b)(4)).On (b)(6) 2018 during the initial revision of the construct, dr.(b)(6) inspected the 9x100mm iliac screw on the right and decided to replace it with a 10x100mm.In doing so, he removed the screw, tapped with a 10mm viper sai tap to 100mm.Upon insertion of the 10x100mm screw, he broke the viper sai mis driver screw tip ((b)(4)) upon meeting an extreme amount of resistance from dense, pelvic bone.The tip of the screw was lodged in the t27 fitting of the fully threaded sai screw.At the time ((b)(6) 2018), he decided to fix the screw on (b)(6) 2018.On (b)(6) 2018, upon exposing the patient, he noticed that the screwdriver tip that had previously been stuck in the t27 fitting of the screw had loosened and was easily obtained.The tip was removed and dr.(b)(6) attached a brand new viper sai mis screwdriver to the 10x100mm screw in an attempt to remove the screw.Dr.(b)(6) immediately met resistance while trying to turn the screw counterclockwise and the screwdriver tip broke off just as it had on (b)(6) 2018.He removed the driver and was successfully able to retrieve the broken screwdriver tip from the t27 fitting.Dr.(b)(6) then used a small 5.5mm titanium rod tightened with an expedium inner set screw in conjunction with a viper sai counter torque in hopes of locking the screw to a monoaxial screw and spinning the screw out of the ilium.The poly tulip head spun while the shank remained still.Dr.(b)(6) then tried to use a second brand new viper sai mis screwdriver to remove the 10x100mm screw.After turning counter clockwise, the second screwdriver tip broke.After removal of the screwdriver and inspection, dr.(b)(6) noticed that he was able to retrieve the broken screwdriver tip from the screw.Dr.Morrison looked at the screw and decided it was far enough down in the ilium and the rod connection would be sufficient for a final construct.Dr.(b)(6) contoured two cocr rods to match the patient¿s anatomy, inserted the rods, inserted expedium single inner set screws in the corresponding viper screws and final tightened the construct.After intraoperative ap and lateral x-rays were obtained, he was satisfied the overall sagittal and coronal balance of the patient¿s spine from t10-ilium.Patient consequence? yes.Patient consequence description:additional anesthesia time required in attempt to remove 10x100mm iliac screw.20 minutes.Is the information being submitted for this complaint all the details that are known/available regarding this event? yes.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Visual examination at the macroscopic level revealed that the fracture was located at the driver¿s distal tip.The second half of the driver tip was not returned for analysis.The results of the fracture analysis report reveals plastic deformation at the hexlobes and torsional shear markings following a circular pattern.This suggests that the fractured tip underwent a quasi-static overload torsional shear failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the driver tip fracturing cannot be positively determined.However, the fracture analysis report suggests that the fractured tip underwent a quasi-static overload torsional shear failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MIS QC T27 POLY DRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key7785624
Report Number1526439-2018-50795
Device Sequence Number19387601
Product Code HXX
UDI-Device Identifier10705034438191
UDI-Public(01)10705034438191
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number279704401
Device Catalogue Number279704401
Device Lot NumberPC3738480
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2018
Initial Date Received by Manufacturer 07/27/2018
Supplement Date Received by Manufacturer08/20/2018
Initial Report FDA Received Date08/15/2018
Supplement Report FDA Received Date08/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR